Alert archive / Maryland / Special Weather Statements in 2020
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Aug 25, 2020, 9:00 PM EDT for Caroline County, Maryland. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2020, 9:00 PM EDT (01:00 UTC)
- Expired
- Aug 25, 2020, 9:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Philadelphia/Mount Holly
County Caroline County, MD
The radar
The Dover AFB radar (KDOX), 32 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 9:14 PM EDT | TSTM WND DMG | Denton, MD | REPORT OF A TREE BLOWN DOWN IN DENTON. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1713 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1304 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.1
The text
As transmitted.
703
WWUS81 KPHI 260100
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
900 PM EDT Tue Aug 25 2020
DEZ002-003-MDZ020-260145-
Inland Sussex-Kent-Caroline-
900 PM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SUSSEX...
SOUTHWESTERN KENT AND CENTRAL CAROLINE COUNTIES...
At 859 PM EDT, a strong thunderstorm was located over Jumptown, or 10
miles southeast of Centerville, moving southeast at 30 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Denton, Harrington, Greensboro, Oakland, Ridgely, Queen Anne,
Jumptown, Andrewsville, Hillsboro and Farmington.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3875 7568 3890 7595 3893 7595 3898 7594
3900 7592 3890 7549
TIME...MOT...LOC 0059Z 298DEG 25KT 3894 7592
$$
JEOWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 25, 7:50 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 25, 7:50 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 750 PM EDT Tue Aug 25 2020 .SYNOPSIS... A cold front is forecast to move through the region this evening and into the overnight before stalling across the southern Mid-Atlantic. By Wednesday night the front will begin to retreat northward as a warm front as a wave of low pressure rides along the boundary across southern New England. The front will remain situated across the region through the weekend, before a stronger surface low and cold front move eastward from the Great Lakes, picking up the remnants of Hurricane Laura in the process. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... We have dropped the Severe Thunderstorm Watch for all but eastern Maryland, central and southern Delaware, and far southern New Jersey as the convection continues to weaken. The remainder of the watch will likely be cancelled before it expires based on current trends. The cold front extended from the Lehigh Valley to central New Jersey around 7:30 PM. It will continue to sink southward this evening. The sky will begin to clear for the overnight period. Low temperatures are forecast to be mostly in the 60s, with some readings in the upper 50s in the Poconos and in far northern New Jersey. A west to northwest wind around 5 to 10 MPH is expected overnight. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/... Dry air is expected to build down from the Great Lakes for Wednesday. We are anticipating a mostly sunny sky. Dew point readings are forecast to drop into the 50s in much of our region, so it will be noticeably less humid. Highs should range from the 70s up north to the lower and middle 80s elsewhere. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... Looking into the long term, I see a busy pattern painted in the portrait, especially with growing confidence that Hurricane Laura's remnants will move near or over our region. As we are quite accustomed to by now, a quasi-stationary front will meander across the region through the weekend, before a stronger surface low and cold front traverse the region Saturday and Saturday night, bringing more tranquil weather for Sunday and Monday. The cold front that will stall south of our region Wednesday will slowly begin to work its way back northward by Wednesday night into Thursday ahead of a rather feisty shortwave trough. Another round of showers and thunderstorms looks likely for Thursday evening and overnight as this shortwave pivots eastward out of the Great Lakes and into the Northeast. The best forcing looks to be north of our region into New York, but would not be surprised to see some form of MCS or two dive southward given pattern recognition of this northwest flow regime with a strong northwest upper-level jet. Better chances across the northern half of the CWA from the I-76/AC Expressway northward. Forecast CAPE values from 1000 to 2000 J/kg and modest shear suggest a severe threat can't be entirely ruled out. SPC has a rather large Slight-Risk area, which encompasses the northern half of our area from Philly to points north. Otherwise, highs will be in the low 90s across the region. Friday looks a little quieter as the front pushes south, but once again hangs somewhere over Delmarva, firing a few afternoon showers and thunderstorms. A lower severe risk with the lack of a substantial shortwave trough. Highs in the upper 80s to near 90. A much stronger northern-stream shortwave will dig out of southern Canada into the Great Lakes Saturday as a surface low begins to deepen across Ontario. A cold front trailing this low will be the main weather story for this weekend as it picks up the remnants of Hurricane Laura. Considerable uncertainty remains into what effects Laura will have on our weather Saturday, but it is becoming increasingly likely that we will at least see moderate to heavy rain ahead of this front in the form of pretty widespread showers and thunderstorms. It is too early to talk about rainfall amounts at this time but there may be some flash flood potential if several inches of rainfall does occur across the already saturated portions of southeastern PA. A big question remains as to whether Laura will have transitioned to extratropical or still maintain enough tropical characteristics to be defined as a tropical storm or depression by this time. Regardless, this is not a tropical cyclone making landfall in our region, and should not bring the wind threat of Isaias earlier this summer. Definitely something to watch, but lose sleep over at this time. Sunday and Monday look quieter behind the front, with seasonable highs in the low 80s. Rain returns by Tuesday as another surface low moves eastward towards the region. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Tonight...VFR. West to northwest wind 5 to 10 knots. High confidence. Wednesday...VFR. Northwest wind around 10 knots with gusts of 15 to 20 knots. High confidence. .Outlook... Wednesday night...Mostly VFR with a slight chance for a shower or thunderstorm. Southwest winds from 5 to 10 knots. Moderate confidence. Thursday...Prevailing VFR with scattered showers and thunderstorms and associated restrictions into the afternoon, mostly at PNE, RDG, and TTN. Southwesterly winds from 10 to 15 knots. Moderate confidence. Friday...Prevailing VFR with afternoon showers and thunderstorms once again. West-southwesterly winds from 5 to 10 knots with a few gusts to 15 knots. Moderate confidence. Saturday...MVFR restrictions or lower with widespread showers and thunderstorms as a cold front and the remnants of Laura move across the region. Southwesterly winds from 10 to 15 knots, with stronger winds and gusts to the south, though this will depend on what Laura's remnants end up doing. Low confidence. Sunday... VFR conditions return with northwesterly winds from 5 to 10 knots with gusts from 15 to 20 knots. Moderate confidence. && .MARINE... A cold front approaching from the northwest will pass across the coastal waters of New Jersey and Delaware this evening. A west wind 10 to 15 knots with gusts up to 20 knots is forecast to become northwest. The wind is anticipated to back to the southwest around 10 knots on Wednesday afternoon. Wave heights on our ocean waters are expected to range from 2 to 4 feet. Waves on Delaware Bay should be 2 feet or less. Outlook... Wednesday night through Sunday...Generally sub-advisory conditions are expected through this time, however southwest winds may gust near to just above 20 knots both Thursday and Saturday afternoon. A few northwest gusts to near 20 knots will be possible Sunday in the wake of a cold front. Showers and thunderstorms off an on through the period may result in locally stronger winds and wind gusts. Seas generally from 2 to 4 feet. Rip currents... A moderate risk for the development of dangerous rip currents is expected to continue this evening for the New Jersey shore. There is a low risk at the Delaware Beaches. Breaking waves should be 2 to 3 feet in New Jersey, and 1 to 2 feet in Delaware. The wind is anticipated to remain out of the southwest 10 to 15 MPH and there is a chance of showers and thunderstorms. There is a low risk for the development of dangerous rip currents along the coasts of New Jersey and Delaware on Wednesday. Breaking waves should be 1 to 2 feet with a northwest wind 10 to 15 MPH, becoming southwest to south in the afternoon. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Davis Near Term...Iovino Short Term...Iovino Long Term...Davis Aviation...Davis/Iovino Marine...Davis/Iovino
Hazardous weather outlook, Aug 25, 7:40 PM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 740 PM EDT Tue Aug 25 2020 DEZ001-MDZ008-NJZ001-007>010-012-013-015>020-022-027-PAZ054-055- 060>062-070-071-101>106-262345- New Castle-Cecil-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Atlantic-Southeastern Burlington- Carbon-Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia- Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 740 PM EDT Tue Aug 25 2020 This Hazardous Weather Outlook is for northern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ002>004-MDZ012-015-019-020-NJZ021-023-262345- Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-Talbot- Caroline-Cumberland-Cape May- 740 PM EDT Tue Aug 25 2020 ...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Delaware, southern Delaware, northeast Maryland and southern New Jersey. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. NJZ014-025-026-262345- Eastern Monmouth-Coastal Atlantic-Coastal Ocean- 740 PM EDT Tue Aug 25 2020 This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NJZ024-262345- Atlantic Coastal Cape May- 740 PM EDT Tue Aug 25 2020 ...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern New Jersey. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ANZ430-431-453>455-262345- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 740 PM EDT Tue Aug 25 2020 ...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ANZ450>452-262345- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- 740 PM EDT Tue Aug 25 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 25, 8:03 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
803 PM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST FORTESCUE 39.24N 75.18W
08/25/2020 M61 MPH CUMBERLAND NJ MESONET
NJWEATHERNET SITE NJ67; GUST FOLLOWED A
PREVIOUS 65 MPH GUST.
&&
JEOSpecial weather statement, Aug 25, 8:23 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
823 PM EDT Tue Aug 25 2020
MDZ015-019-020-260100-
Queen Anne's-Talbot-Caroline-
823 PM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TALBOT...SOUTH
CENTRAL QUEEN ANNE'S AND SOUTHERN CAROLINE COUNTIES...
At 823 PM EDT, a strong thunderstorm was located near Grasonville, or
10 miles northwest of Easton, moving southeast at 45 mph.
Wind gusts up to 40 mph are possible with this storm.
Locations impacted include...
Easton, Preston, Matthews, Tanyard, Harmony, Grasonville, Griffin,
Skipton, Copperville and Cordova.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3891 7620 3895 7621 3894 7624 3897 7623
3898 7619 3880 7576 3869 7587 3870 7590
3868 7593 3884 7620 3891 7625
TIME...MOT...LOC 0023Z 301DEG 41KT 3890 7619
JEOLocal storm report, Aug 25, 8:34 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
834 PM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 3 S GRASONVILLE 38.92N 76.20W
08/25/2020 M72 MPH QUEEN ANNE'S MD MESONET
&&
SFJLocal storm report, Aug 25, 8:39 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
839 PM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND DMG 3 SW ELKTON 39.58N 75.87W
08/25/2020 CECIL MD PUBLIC
80 FT WALNUT TREE UPROOTED IN ELKMORE. ALSO
HAD PEA-SIZED HAIL. TIME ESTIMATED FROM
RADAR.
&&
SFJSpecial weather statement, Aug 25, 8:59 PM EDT, 1 minute before
Special Weather Statement National Weather Service Mount Holly NJ 859 PM EDT Tue Aug 25 2020 NJZ012>015-020-026-260145- Eastern Monmouth-Coastal Ocean-Ocean-Western Monmouth-Middlesex-Mercer- 859 PM EDT Tue Aug 25 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN OCEAN...SOUTHEASTERN MERCER...SOUTHERN MONMOUTH AND SOUTH CENTRAL MIDDLESEX COUNTIES... At 858 PM EDT, a strong thunderstorm was located over Clarksburg, or 17 miles east of Trenton, moving southeast at 45 mph. Wind gusts up to 40 mph are possible with this storm. Locations impacted include... Toms River, Lakewood, Jackson, Howell, Manalapan, Tinton Falls, Beachwood, Manasquan, Hightstown, Point Pleasant Beach, Seaside Heights, Lakehurst, Allentown, Farmingdale, Roosevelt, Mantoloking, Allenwood, Six Flags Theme Park, West Freehold and Cassville. This includes the following highways... New Jersey Turnpike near exit 8A. Interstate 195 in New Jersey between mile markers 8 and 34. Garden State Parkway between mile markers 79 and 102. LAT...LON 4017 7460 4033 7446 4019 7395 3982 7408 TIME...MOT...LOC 0058Z 303DEG 37KT 4018 7444 NC
Special weather statement, Aug 25, 9:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
900 PM EDT Tue Aug 25 2020
DEZ002-003-MDZ020-260145-
Inland Sussex-Kent-Caroline-
900 PM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SUSSEX...
SOUTHWESTERN KENT AND CENTRAL CAROLINE COUNTIES...
At 859 PM EDT, a strong thunderstorm was located over Jumptown, or 10
miles southeast of Centerville, moving southeast at 30 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Denton, Harrington, Greensboro, Oakland, Ridgely, Queen Anne,
Jumptown, Andrewsville, Hillsboro and Farmington.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3875 7568 3890 7595 3893 7595 3898 7594
3900 7592 3890 7549
TIME...MOT...LOC 0059Z 298DEG 25KT 3894 7592
JEOThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 8:33 PM EDT | Severe Thunderstorm Warning | PHI | Mercer, Middlesex, Monmouth, Ocean, Somerset | 27 min |
| Aug 25, 8:59 PM EDT | Special Weather Statement | PHI | Ocean | 46 min |
| Aug 25, 9:12 PM EDT | Severe Thunderstorm Warning | PHI | Kent, Sussex | 48 min |
| Aug 25, 8:23 PM EDT | Special Weather Statement | PHI | Caroline | 37 min |
| Aug 25, 8:28 PM EDT | Severe Thunderstorm Warning | PHI | Caroline, Queen Anne's, Talbot | 47 min |
Nearby
Special Weather Statements in Maryland, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.